Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 413, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 1996, 8:55 PM CDT for Lane County, Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 1996, 8:55 PM CDT (01:55 UTC)
- Expired
- Aug 2, 1996, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:15 PM CDT | Thunderstorm Wind 52 | Shields, KS | |
| Aug 2, 9:55 PM CDT | Hail 1 | Dighton, KS | |
| Aug 2, 9:55 PM CDT | Thunderstorm Wind 52 | Dighton, KS | |
| Aug 2, 9:55 PM CDT | Thunderstorm Wind | Healy, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4150 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 7.9
- Supercell composite
- 29.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 030156 SVRDDC KSC101-030245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 855 PM CDT FRI AUG 2 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...LANE COUNTY AT 854 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SHIELDS MOVING SOUTH AT 25 MPH. THE STORM WILL BE NEAR SHIELDS AND PENDENNIS BY 900 PM...HEALY BY 905 PM...AND DIGHTON BY 930 PM. THE STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO 2 INCHES IN DIAMETER AS WELL AS VERY HEAVY RAIN AND FREQUENT LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE ONTO LOW WATER CROSSINGS. PARKIN/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:20 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 2, 3:20 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT FRI AUG 2 1996 ...SHORT TERM... QSTN TNGT IS LOCATION AND EXTENT OF DVLPG CNVCTN. DDC RAOB MODIFIED FOR CURRENT TEMP/DWPT TRENDS AND UPSTRM ADVTN ALOFT GIVE CAPES OF ARND 4000 J/KG AND LI/S ARND MINUS 10. MSTR CONTS TO FOCUS ALG WK WRM OVR W KS WHILE LO LVL CNVGNT FLOW FM S-SE CONTS. SHR PROFILE STILL HAS GOOD VEERING THO SPEED SHR IS SMALL THUS XPCT ANY CNVCTN FIRING TO BE MCS LIKE...ESPLY AS MDT LLJ SETS UP LATER TNGT. NGM MDL OF CHOICE IN SHORT TERM AS PROFILER H5 WINDS AND VORT ALMOST IDENTICAL TO 6HR FCST FM NGM. THIS VORT MOVG SE ALG LO LVL CNVGNT ZN AND SHD FIRE TSTMS SOON. WL LIMIT BEST POPS TO WRN 2/3RDS OF ZNS ONLY THIS EVE AS SBSDNC/NVA CUTS OFF ACTIVITY LTR TNGT. MDL BRINGS WK PVA INTO RGN OVR THE FNT TWRDS MRNG AND WL CARRY SML POPS AGN THEN. AS TO WINDS/TEMPS...HIGH THETAE AIR PERSISTS AGN TNGT MOST AREAS THUS SL STICK WITH PERSISTENCE FCST. AS LLJ WORKS E AFT MDNGT WNDS TO DMNSH IN W AND INCR AND BECOME MORE SRLY IN ERN ZNS. ...LONG TERM... MODELS CONTINUE TO BE TOO AGRESSIVE IN TRYING TO WARM AND DRY OUT WESTERN KS OVER THE NEXT TWO DAYS. THIS IS ESPECIALLY TRUE OF THE AVN/ETA...BOTH OF WHICH PUSH OUR SFC TEMPS UP TO THE 100-105 RANGE BY SUNDAY...AND THIS IN DDC...NOT THE USUALLY BALMY FAR SW CWA. THIS WILL NOT HAPPEN AS WE ARE WAY TOO MOIST IN THE BOUNDARY LAYER WITH 6 INCHES OF RAIN HAVING FALLEN IN JULY. AS ICT POINTED OUT...WE ARE 2 INCHES ABOVE THEM IN THE RAINFALL DEPT THIS YEAR. MONSOON IS STILL QUITE STRONG IN THE SOUTHWEST WITH PERPETUAL TROPICAL MOISTURE FEED STILL EVIDENT ON WATER VAPOR. WHILE TROF IN THE WEST SHOULD HELP TO DRY OUT THE NRN ROCKIES...ABUNDANT CONVECTION OVER MOST OF WESTERN CO INDICATES THAT THE PARADE OF CONVECTIVELY GENERATED S/WS AND MID LEVEL MOISTURE WILL CONTINUE FOR THE FORESEEABLE FUTURE. LOW LEVEL JET STRENGTHENS OVER THE NEXT TWO NIGHTS...AND WITH MINOR S/W ALOFT...THERE SHOULD BE SOME AMOUNT OF CONVECTION OVERNIGHT SATURDAY. DDC 065/091 067/092 067 423 GCK 066/092 067/093 067 423 EHA 068/096 066/097 064 402 LBL 068/092 068/093 068 423 HYS 063/090 065/091 067 423 P28 070/092 070/092 069 223 MCAVOY/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 45 min |
| Aug 2, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 46 min |
| Aug 2, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 64 min |
| Aug 2, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| Aug 2, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 54 min |
| Aug 2, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 43 min |
| Aug 2, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 53 min |
| Aug 2, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| Aug 2, 9:15 PM CDT | Flash Flood Warning | DDC | Ford | 45 min |
| Aug 2, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 60 min |
| Aug 2, 9:15 PM CDT | Tornado Warning | DDC | Ford | 45 min |
| Aug 2, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 68 min |
| Aug 2, 9:38 PM CDT | Tornado Warning | DDC | Ford, Gray | 37 min |
| Aug 2, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 48 min |
| Aug 2, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.